Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 12, NWS Dodge City, KS

April 11, 202410 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 11, 2024, 1:21 AM CDT for 10 counties in Kansas. It took effect at Apr 11, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2024, 1:21 AM CDT (06:21 UTC)
In effect from
Apr 11, 2024, 12:00 PM CDT
Expired
Apr 11, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS83 KDDC 110621
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
121 AM CDT Thu Apr 11 2024

KSZ030-031-046-065-066-079>081-089-090-120100-
/O.NEW.KDDC.FW.W.0012.240411T1700Z-240412T0100Z/
Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-
Barber-
121 AM CDT Thu Apr 11 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 046 Rush, Fire Weather Zone 065 
  Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 079 
  Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 
  Pratt, Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. Do
  not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
926 
WWUS83 KDDC 112141
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
441 PM CDT Thu Apr 11 2024

KSZ030-031-046-065-066-079>081-089-090-120100-
/O.CON.KDDC.FW.W.0012.000000T0000Z-240412T0100Z/
Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-
Barber-
441 PM CDT Thu Apr 11 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTH CENTRAL
KANSAS...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 046 Rush, Fire Weather Zone 065 
  Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 079 
  Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 
  Pratt, Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
685 
WWUS83 KDDC 120036
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
736 PM CDT Thu Apr 11 2024

KSZ030-031-046-065-066-079>081-089-090-120145-
/O.EXP.KDDC.FW.W.0012.000000T0000Z-240412T0100Z/
Trego-Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-
Barber-
736 PM CDT Thu Apr 11 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:00 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Elevated to critical fire conditions will exits from Tomorrow (Thursday) through early next week. Elevated to near critical fire risk will exist Thursday through Saturday. Near Critical to critical possible Sunday and Monday.
  • Near record warmth possible this weekend. At this time the chance for highs to be >90 degrees on Saturday is 70-90% and on Sunday the chance for >90 degrees is >80%.
  • There will be a 15% chance for severe thunderstorms east of a Garden City to Liberal line Monday. A 30 percent chance for severe weather will be possible south and east of Medicine Lodge.
Area forecast discussion, Apr 10, 11:00 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Wed Apr 10 2024

.KEY MESSAGES...

- Elevated to critical fire conditions will exits from Tomorrow
  (Thursday) through early next week. Elevated to near critical
  fire risk will exist Thursday through Saturday. Near Critical
  to critical possible Sunday and Monday.

- Near record warmth possible this weekend. At this time the
  chance for highs to be >90 degrees on Saturday is 70-90% and
  on Sunday the chance for >90 degrees is >80%.

- There will be a 15% chance for severe thunderstorms east of a
  Garden City to Liberal line Monday. A 30 percent chance for
  severe weather will be possible south and east of Medicine
  Lodge.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 254 PM CDT Wed Apr 10 2024

Mid level moisture and lift ahead of an approaching upper level
trough resulted in scattered afternoon clouds and even a few
light rainshowers/sprinkles across eastern Colorado as of 2pm
CDT. As this upper level trough approaches late day/early
evening a period of increasing clouds and even a few
sprinkles/very light rain showers will be possible through
sunset. Several of the CAMS earlier this afternoon appears to be
picking up on this with the area most favorable for this
light/spotty precipitation beings west of highway 83 and between
Garden City and Hays. No accumulation is expected from what
light precipitation that does develop this evening. The 6hr QPF
of 0.01” from 7pm tonight to midnight is less than 10%.

As this upper wave passes a reinforcement of cooler air will
invade southwest Kansas as +35knot north 850mb mean winds spread
south into western Kansas. These winds will continue across
southwest Kansas during the day on Thursday and given the mixing
potential the surface winds Thursday afternoon could easily
gust >35 mph at times. These gusty winds when combined with the
humidity values bottoming out in the 15 to 20% range will result
in near critical fire weather conditions, mainly east and north
of Dodge City where the stronger wind gusts will be possible
based on the stronger winds in the boundary layer and BUFR gusts
via momentum transfer forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 254 PM CDT Wed Apr 10 2024

For Friday through late this weekend the ensemble clusters
remain in good agreement and had run to run consistency with an
upper level ridge crossing the Rockies and moving out into the
Plains as our next upper level storm system moves into the
western United States. This agreement is increasing confidence
for the potential for critical fire weather conditions for at
least some portion of southwest Kansas Saturday, Sunday and even
Monday. Ensembles today not only continue to have a 40-70%
chance for afternoon humidity in the teens and wind speeds >20
mph on Saturday west of highway 283 but it also has the same
chances (40-70%) for Sunday. As for Monday the risk for critical
fire weather will once again be present with a 50-80% chance
for afternoon humidity values in the teens and wind gusts >25
mph. Sunday and Monday the critical fire risk may end up being
more widespread given that the winds are expected to be stronger
during the day due to the deepening trough of low pressure at
the surface ahead of this approaching upper level trough/low and
the mixing potential both days. This mixing potential would
also favor lower dew points and warmer temperatures west of a
dryline that will be located somewhere in southwest Kansas late
this weekend. Confidence on where this dryline will be located
however is still low but general consensus appears to favor this
boundary to be located east of highway 83. We will be
monitoring this fire risk closely but it does look like that
there will be multiple days of dangerous fire weather
conditions.

In addition to the high fire risk this weekend some locations
could also see near record highs given the 850mb warmup forecast
by all the ensembles and the continued large area of 0.8 ECMWF
extreme forecast index and positive Shift of Tails for southwest
and north central Kansas. Today not only does this appear for
the third day in a row on Saturday but now it is present Sunday
and again on Monday, to a lesser extent. Given this trend in the
ECMWF EFI/SofT along with 850mb temperature means in the 20s we
could easily see highs near the NBM temperatures upper 75th
percentile both on Saturday and Sunday. Given this there is the
potential that we could see several locations climbing into the
lower 90s both days which would be near the record highs for a
few locations. For the Dodge City Airport, the record high for
Saturday the 13th is 92. The current forecast high is 88. On
Sunday the 14th the record high is 91. The forecast high on
Sunday is 90. At Garden City Airport the record high for
Saturday is 95 and Sunday is 92. The forecast high for Saturday
is 88 and Sunday is 87. At Medicine Lodge the record High for
Saturday is 100 and Sunday is 94. The current forecast high for
Saturday 88 and Sunday is 92. At this time the chance for highs
to be >90 degrees on Saturday is 70-90% and on Sunday the chance
for >90 degrees is >80%.

As mentioned earlier the location of a dryline Sunday and
Monday remains unclear. This is due to timing issues with our
next upper level low/trough that will be crossing the Rockies
and moving out into the Plains early next week. Just like
yesterday around 60% of the ensemble clusters are slower and
deeper with this next upper level system as it lifts northeast
across the Central Plains. This solution favors a longer period
of time for moisture to return to Kansas and it also keeps the
dryline further west. 00z Tuesday the slower ensemble clusters
have a +70% chance for 0-500mb shear of >35 knots and surface
CAPE values are now around 1000j/kg. If you look at the faster
(40%) of the ensemble clusters they have similar CAPE and shear
values at 00z Tuesday but the location of this is further east
and mainly across Oklahoma and south central Kansas. Given the
overlap (agreement from all the clusters) of the best shear,
moisture return and instability, it appears that the most
favorable area for severe thunderstorms late Monday will be east
of a Stafford to Pratt to Coldwater line. It is also
interesting to see that the latest CSU-MLP also seems to be
shifting the better severe weather area east into Central Kansas
also...HOWEVER, if the slower solution verifies then storms
could develop Monday afternoon as far west as Garden City and
Liberal and then strengthen as they move east through Monday
evening. Based on this SPC has kept the 15% chance for severe
weather for locations east of highway 83 while now placing a 30%
chance for severe south and east of Medicine lodge. This is
very reasonable given the latest ensemble clusters.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1111 PM CDT Wed Apr 10 2024

VFR expected through TAF pd. N to NW winds will blow around 20 kt
with gusts over 30 kt during the mid morning to early evening period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, Apr 10, 3:25 PM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
325 PM CDT Wed Apr 10 2024

KSZ030-031-043>046-061>066-074>081-084>090-112030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
325 PM CDT Wed Apr 10 2024 /225 PM MDT Wed Apr 10 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to near critical fire danger can be expected Thursday
through Saturday.

Sunday and Monday near critical or critical fire weather
conditions will be possible.

There is a 15% chance for severe thunderstorms late Monday east of
a Garden City to Liberal line. There is a 30% chance for severe
thunderstorms south and east of Medicine Lodge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.